Alert archive / Georgia / River Flood Warnings in 2024
River Flood Warning 71, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Jan 25, 2024, 3:20 AM EST for Forsyth County, Georgia. It was in force for 23 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2024, 3:20 AM EST (08:20 UTC)
- Expired
- Jan 26, 2024, 2:49 AM EST
- In force
- 23 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Forsyth County, GA
The radar
The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Creek at GA 9 near Cumming (CMGG1). The gauge peaked at 7.14 ft at Jan 25, 2024, 2:00 PM EST.
- Action stage
- 4 ft
- Minor stage
- 6 ft
- Moderate stage
- 12 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02335580, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
926
WGUS42 KFFC 250820
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
320 AM EST Thu Jan 25 2024
...The National Weather Service in Peachtree City GA has issued a
Flood Warning for the following rivers in Georgia...
Big Creek at GA 9 near Cumming affecting Forsyth County.
For the Big Creek...including Cumming...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued this afternoon at 330 PM EST.
&&
GAC117-252030-
/O.NEW.KFFC.FL.W.0071.240125T0820Z-240126T0416Z/
/CMGG1.1.ER.240125T0757Z.240125T1400Z.240125T2215Z.UU/
320 AM EST Thu Jan 25 2024
...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING TO LATE THIS
EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Big Creek at GA 9 near Cumming.
* WHEN...From early this morning to late this evening.
* IMPACTS...At 7.0 feet, Minor flooding continues to expand into the
natural flood plain of the creek upstream and downstream from the
gage at Atlanta Highway or Georgia Highway 9. Large portions of
the sidewalk and boardwalk of the Big Creek Greenway will be
flooded. The areas under the Georgia 400 Highway and McFarland
Road will be covered with around two feet of water. A portion of
the sidewalk under Majors Road will be covered with around 3 feet
of water.
* ADDITIONAL DETAILS...
- At 2:45 AM EST Thursday the stage was 6.0 feet.
- Forecast...The river is expected to rise to a crest of 6.5
feet late this morning. It will then fall below flood stage
late this afternoon.
- Flood stage is 6.0 feet.
- Flood History...This crest compares to a previous crest of
6.5 feet on 03/26/2021.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
3410 8425 3411 8424
$$4 follow-up statements
577
WGUS82 KFFC 251851
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
151 PM EST Thu Jan 25 2024
...The Flood Warning is extended for the following rivers in
Georgia...
Big Creek at GA 9 near Cumming affecting Forsyth County.
...The Flood Warning continues for the following rivers in Georgia...
Big Creek near Alpharetta affecting Forsyth and Fulton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued late tonight at 200 AM EST.
&&
GAC117-260700-
/O.EXT.KFFC.FL.W.0071.000000T0000Z-240126T1446Z/
/CMGG1.1.ER.240125T0757Z.240125T2000Z.240126T0846Z.UU/
151 PM EST Thu Jan 25 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...
* WHAT...Minor flooding will continue.
* WHERE...Big Creek at GA 9 near Cumming.
* WHEN...Until late tomorrow morning.
* IMPACTS...At 7 feet, Minor flooding continues to expand into the
natural flood plain of the creek upstream and downstream from the
gage at Atlanta Highway or Georgia Highway 9. Large portions of
the sidewalk and boardwalk of the Big Creek Greenway will be
flooded. The areas under the Georgia 400 Highway and McFarland
Road will be covered with around two feet of water. A portion of
the sidewalk under Majors Road will be covered with around 3 feet
of water.
* ADDITIONAL DETAILS...
- At 12:45 PM EST Thursday the stage was 7.1 feet and rising.
- Forecast...The river is expected to rise to a crest of 7.2
feet late this afternoon. It will then fall below flood stage
late tonight.
- Flood stage is 6 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
3410 8425 3411 8424
$$
GAC117-121-260700-
/O.CON.KFFC.FL.W.0070.000000T0000Z-240128T2230Z/
/APHG1.1.ER.240125T0848Z.240127T0000Z.240128T1630Z.NO/
151 PM EST Thu Jan 25 2024
...FLOOD WARNING REMAINS IN EFFECT UNTIL SUNDAY AFTERNOON...
* WHAT...Minor flooding will continue.
* WHERE...Big Creek near Alpharetta.
* WHEN...Until Sunday afternoon.
* IMPACTS...At 10 feet, Minor flooding expands along the creek from
near Cumming to Alpharetta and Roswell. Backyards of homes off
Seale Drive and Gunter Court and portions of the Golf of Georgia
are under a foot of water. The Big Creek Greenway experiences
significant flooding up to 4 feet deep with closure of the paths.
This especially occurs upstream and downstream from the gage on
Kimball Bridge Road and Rock Mill Park. A large portion of the
YMCA Campground off Preston Ridge Road will be under a two feet of
water.
* ADDITIONAL DETAILS...
- At 1:30 PM EST Thursday the stage was 8.6 feet and rising.
- Forecast...The river is expected to rise to a crest of 9.8
feet tomorrow evening. It will then fall below flood stage
late Sunday morning.
- Flood stage is 7 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
3404 8433 3407 8427
$$031
WGUS82 KFFC 260131
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
831 PM EST Thu Jan 25 2024
...The Flood Warning continues for the following rivers in Georgia...
Big Creek at GA 9 near Cumming affecting Forsyth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued Friday morning at 800 AM EST.
&&
GAC117-261300-
/O.EXT.KFFC.FL.W.0071.000000T0000Z-240126T1255Z/
/CMGG1.1.ER.240125T0757Z.240125T1915Z.240126T0655Z.UU/
831 PM EST Thu Jan 25 2024
...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Minor flooding will continue.
* WHERE...Big Creek at GA 9 near Cumming.
* WHEN...Until tomorrow morning.
* IMPACTS...At 7 feet, Minor flooding continues to expand into the
natural flood plain of the creek upstream and downstream from the
gage at Atlanta Highway or Georgia Highway 9. Large portions of
the sidewalk and boardwalk of the Big Creek Greenway will be
flooded. The areas under the Georgia 400 Highway and McFarland
Road will be covered with around two feet of water. A portion of
the sidewalk under Majors Road will be covered with around 3 feet
of water.
* ADDITIONAL DETAILS...
- At 7:45 PM EST Thursday the stage was 6.6 feet and falling.
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to 3.1 feet
Saturday evening.
- Flood stage is 6 feet.
&&
LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
3410 8425 3411 8424
$$368
WGUS82 KFFC 260311
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
1011 PM EST Thu Jan 25 2024
...The Flood Warning continues for the following rivers in Georgia...
Big Creek at GA 9 near Cumming affecting Forsyth County.
For the Big Creek...including Cumming...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued Friday morning at 615 AM EST.
&&
GAC117-261115-
/O.EXT.KFFC.FL.W.0071.000000T0000Z-240126T1106Z/
/CMGG1.1.ER.240125T0757Z.240125T1915Z.240126T0506Z.UU/
1011 PM EST Thu Jan 25 2024
...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Minor flooding will continue.
* WHERE...Big Creek at GA 9 near Cumming.
* WHEN...Until tomorrow morning.
* IMPACTS...At 6 feet, Flood stage is reached. Minor flooding will
expand into the natural flood plain of the creek upstream and
downstream from the gage at Atlanta Highway or Georgia Highway 9.
Large portions of the sidewalk and boardwalk of the Big Creek
Greenway will begin to flood. The areas under the Georgia 400
Highway and McFarland Road will be covered with around one foot of
water. A portion of the sidewalk under Majors Road will be covered
with around two feet of water.
* ADDITIONAL DETAILS...
- At 9:45 PM EST Thursday the stage was 6.2 feet and falling.
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to 3 feet
Saturday evening.
- Flood stage is 6 feet.
&&
LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
3410 8425 3411 8424
$$877
WGUS82 KFFC 260749
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
249 AM EST Fri Jan 26 2024
...The Flood Warning is cancelled for the following rivers in
Georgia...
Big Creek at GA 9 near Cumming affecting Forsyth County.
GAC117-260900-
/O.CAN.KFFC.FL.W.0071.000000T0000Z-240126T0749Z/
/CMGG1.1.ER.240125T0757Z.240125T1915Z.240126T0422Z.UU/
249 AM EST Fri Jan 26 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Big Creek at GA 9 near Cumming.
* ADDITIONAL DETAILS...
- At 1:45 AM EST Friday the stage was 5.2 feet and falling.
- Forecast...The river will continue to fall through this
morning. Additional rises are possible through Saturday.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
3410 8425 3411 8424
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 25, 12:42 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 25, 12:42 AM EST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1242 AM EST Thu Jan 25 2024 ...New 06Z Aviation Discussion... .SHORT TERM... (This afternoon through Thursday) Issued at 240 PM EST Wed Jan 24 2024 With surface high pressure centered over the western Atlantic, a wedge remains in place along the lee side of the Appalachians and into northeast Georgia. As a longwave trough extends southward through the western CONUS, Georgia remains positioned underneath southwesterly flow at the mid and upper levels. Deep moisture from the Gulf of Mexico will continue to overrun the cooler dome of air within the wedge in place across the northern portions of the state. As a result, low cloud ceilings, drizzle, and patchy fog have been ongoing across north Georgia throughout the day. While some erosion of the wedge has been observed on the south and west side at the time of this writing, it has been slow to erode in northeast Georgia. Have favored hi-res guidance that keeps the wedge in place into early tonight. As a result, high temperatures are forecast to remain in the mid 50s to low 60s generally east of I-75 and north of I-20. Highs in central Georgia will be much warmer, in the upper 60s to mid 70s. As a shortwave traverses the southwesterly flow aloft, a surface low pressure is moving through the Lower Mississippi River Valley. This low will continue to move northeastward and towards the Great Lakes overnight. Forcing ahead of this low will allow more widespread showers and isolated thunderstorms to spread from west to east across the area from early this evening into the overnight hours. Boundary layer winds are anticipated to increase to 15-20 kts later tonight, which should begin to scour out the wedge. Dewpoints are currently in the 50s in north Georgia within the wedge and low to mid 60s in central Georgia. As the wedge retreats, these dewpoints in the 60s will overspread the forecast area by Thursday morning. Precipitable water values will also increase to between 1.5 to 1.7 inches, which will near daily high values per sounding climatology. On Thursday, the aforementioned longwave trough swings into the ArkLaTex and becomes negatively tilted. At this point, another surface low is expected to develop in the Mississippi River Valley. This low will deepen as it moves north-northeastward towards the Great Lakes. A cold front extending southward from this low will advance slowly eastward towards Georgia over the course of the day on Thursday, which will give us our second round of potentially heavy rainfall, especially considering the available moisture. Rainfall totals through Thursday are forecast to range from 1-2 inches at this time, but any thunderstorms that develop could lead to locally higher amounts, which could lead to excessive runoff and flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. The Flood Watch remains in effect for portions of north and west Georgia from 7 PM this evening until 7 PM Friday evening. King && .LONG TERM... (Friday morning through next Tuesday) Issued at 240 PM EST Wed Jan 24 2024 Key Messages: - Flood Watch in effect until 7 PM Friday due to rounds of moderate to heavy rainfall - Slight chance to chance (15% to 50%) for thunderstorms Friday and Saturday with a 15% chance for severe storms on Saturday - Dry conditions Sunday through Tuesday The pattern discussed in the short term discussion will carry over into the first part of the long term period. The aforementioned moisture plume will remain positioned over the Southeast amid the southwesterly flow aloft, bringing waves of widespread showers and isolated to scattered thunderstorms across the area. Progged MLCAPE of 500-1000 J/kg and mid-level lapse rates of 7.0-7.5 C/km suggest an environment supportive of strong storms, but cloudy conditions make for a big question mark as to how much instability is realized and translates to the surface as gusty/damaging winds. SPC has roughly the western half of the CWA in a 15% chance for severe storms on Saturday (D4), which overlaps with where SREF is progging an area of strong low/mid-level winds (40-50 kts at 850-700 mb) and effective bulk shear (surface to 500 mb) of 40-50 kts. All that to say that this high shear, low CAPE environment could produce a few strong to severe storms with gusty/damaging winds. Similar to what was discussed in the short term discussion, hydrology concerns will be the main focus with the rainfall Friday through Saturday. The NBM has a 25% to 55% chance for rainfall to exceed 2 inches for the 7 AM Friday to 7 AM Sunday time frame (in addition to the rainfall that will have occurred in the short term period) roughly along and north of I-85. While the Flood Watch is currently set to expire on Friday evening, river flooding (with river ensemble guidance depicting a 30% chance for several gages -- especially the typically "flashy" ones -- to go into Action Stage or Minor Flood Stage) will continue to be a concern through the weekend due to the previous several days of rainfall and resulting excessive runoff. The upper-level trough axis is expected to shift east of the forecast area on Sunday evening with an upper-level ridge and high pressure replacing it. This will usher in dry, sunny conditions for Monday and Tuesday with near- normal temperatures. Martin && .AVIATION... (06Z TAFS) Issued at 1239 AM EST Thu Jan 25 2024 Cigs and vsbys should temporarily improve as widespread rain moves across the northern airports. However, that area of rain should push off to the north later this morning with cigs lowering back down to 003-004. Some slight improvement to around 005 is possible later this afternoon. A wave of shra, potentially with an isolated tsra, is likely this afternoon. Have tried to time accordingly, but left thunder out for now since chances are small at this time. Winds will also try and go over to the SW side for a few hours this afternoon before going back east after dark. //ATL Confidence...06Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 61 70 59 67 / 70 90 70 100 Atlanta 61 69 59 67 / 80 90 70 100 Blairsville 56 65 53 62 / 80 80 60 100 Cartersville 60 68 57 67 / 80 90 70 100 Columbus 64 72 62 72 / 70 90 70 90 Gainesville 60 68 57 64 / 80 90 70 100 Macon 64 73 62 73 / 70 90 70 80 Rome 59 68 55 66 / 70 80 60 100 Peachtree City 61 71 59 69 / 80 90 70 90 Vidalia 65 76 63 77 / 50 80 50 60 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday evening for GAZ001>009-011>016- 019>024-030>034-041>045-052>055-066-067-078. Dense Fog Advisory until 2 AM EST early this morning for GAZ024- 025-027-034>039-047-049>051. && SHORT TERM...KAL LONG TERM....Martin AVIATION...NListemaa
Hazardous weather outlook, Jan 24, 2:15 PM EST, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 215 PM EST Wed Jan 24 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 215 PM EST Wed Jan 24 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Showers and isolated thunderstorms are expected early this evening across northern and western Georgia with showers becoming widespread and heavy at times across the rest of the area overnight. A Flood Watch goes into effect at 7 PM this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Periods of heavy rainfall and isolated to scattered thunderstorms will continue through Saturday. Rainfall totals of 2 to 4 inches are forecasted across much of north and central Georgia with localized greater totals possible. This could result in flooding of rivers, creeks, and streams, as well as other low-lying or flood-prone areas. The Flood Watch expires at 7 PM on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 10:48 PM EST | Dense Fog Advisory | FFC | Banks, Barrow, Clarke, Greene, Gwinnett, Jackson and 7 more | 8 hr |
| Jan 25, 2:22 AM EST | River Flood Warning | FFC | Forsyth, Fulton | 67 hr |
| Jan 25, 8:25 AM EST | River Flood Warning | FFC | Cobb | 14 hr |
| Jan 25, 9:06 AM EST | River Flood Warning | FFC | Bibb, Houston, Jones, Monroe, Twiggs | 5 days |
| Jan 25, 9:08 AM EST | River Flood Warning | FFC | Greene, Oconee, Oglethorpe | 31 hr |
| Jan 25, 9:26 AM EST | River Flood Warning | FFC | Cobb, Douglas | 60 hr |
| Jan 25, 11:03 AM EST | River Flood Warning | FFC | Chattooga | 49 hr |
| Jan 25, 1:49 PM EST | River Flood Warning | FFC | Barrow, Jackson | 20 hr |
| Jan 25, 2:10 PM EST | River Flood Warning | FFC | Morgan, Newton | 3 hr |
| Jan 25, 2:12 PM EST | River Flood Warning | FFC | Fayette, Spalding | 26 hr |
| Jan 25, 3:32 PM EST | River Flood Warning | FFC | Cobb | 55 min |
| Jan 25, 4:47 PM EST | Special Weather Statement | FFC | Heard, Troup | 28 min |
| Jan 25, 4:52 PM EST | Special Weather Statement | FFC | Harris | 23 min |
| Jan 25, 5:02 PM EST | Severe Thunderstorm Warning | FFC | Coweta, Heard | 27 min |
| Jan 25, 5:13 PM EST | Special Weather Statement | FFC | Douglas | 32 min |
| Jan 25, 5:15 PM EST | Special Weather Statement | FFC | Harris, Meriwether | 30 min |
| Jan 25, 5:30 PM EST | Special Weather Statement | FFC | Fayette | 30 min |
| Jan 25, 5:42 PM EST | Special Weather Statement | FFC | Clayton, DeKalb, Fulton | 33 min |
| Jan 25, 5:44 PM EST | Special Weather Statement | FFC | Meriwether, Pike, Spalding | 31 min |
| Jan 25, 5:58 PM EST | Special Weather Statement | FFC | Henry | 32 min |
| Jan 25, 6:14 PM EST | Special Weather Statement | FFC | DeKalb, Gwinnett, Rockdale | 31 min |
| Jan 25, 6:16 PM EST | Special Weather Statement | FFC | Butts, Lamar, Pike, Spalding | 29 min |
| Jan 25, 6:32 PM EST | Special Weather Statement | FFC | Henry | 28 min |
| Jan 25, 6:35 PM EST | Special Weather Statement | FFC | Sumter | 40 min |
| Jan 25, 6:45 PM EST | Special Weather Statement | FFC | Banks, Barrow, Hall, Jackson, Morgan, Newton and 2 more | 45 min |
Nearby
River Flood Warnings in Georgia, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.